? asked in Science & MathematicsMedicine · 9 years ago

Reaction to Prozac??? bad?

I'm 14 years old and I just started taking prozac and I think I'm having bad reactions to it. I have HORRIBLE anxiety and insomnia. I sleep for like an hour than wake up ad have a huge panic attack then sleep then panic attack about 7 times a night. I missed schooltoday because I was soo exhausted. What should. I do? It does help me with my depression and stress but also the effects I said b4..

1 Answer

Relevance
  • Anonymous
    9 years ago
    Favorite Answer

    Prozac or Fluoxetine was the first SSRI or Selective Serotonin Reuptake Inhibitor drug to hit the market.

    Not long after it's introduction there were a number of highly publicized instances of patients on Prozac having manic episodes. The most notorious case was where a person who had just started on the drug, went to his workplace and killed 12 people and then himself with a high-powered rifle.

    This prompted a class-action against the drug's manufacturer, Eli Lilly which few people knew about as the court case just 'happened' to coincide with the OJ trial.

    Anyway, the upshot of the case was NOT an unfavorable ruling against Lilly though they did have to list in the adverse effects of the drug that in about 1% of people using the drug, manic episodes, suicide and/or thoughts of suicide have occurred.

    My point here is that the side effects of this family of drugs and Prozac especially, as it is one of the more potent SSRI's range from low to mid-level anxiety through to high-level anxiety and, at the extreme, activation of mania.

    I took Prozac when it first came out and I noticed a feeling, not so much as anxiety but rather a feeling of being 'wired' a little similar to the feeling amphetamines produce though not as pleasant.

    My doc initially prescribed Diazepam (Valium) which stopped this feeling. Eventually I switched on to Zoloft [Sertraline] which I am still on today. That drug didn't have that Prozac-like side effect.

    I would suggest talking to the doctor who started you on the Prozac and see what he thinks.

    From what you say, the feeling of anxiety/sleeplessness and panic are severe and need immediate attention.

    See your doc as soon as you can. At the very least if you are feeling really anxious or in a severe panic-state, talk to your doc on the phone. If unable, talk to someone about how you're feeling. Mum, Dad, brother, sister, close friend. And as soon as you can, see your doctor.

Still have questions? Get your answers by asking now.